Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 42, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 23, 2012, 3:14 PM MST for Apache County, Navajo County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2012, 3:14 PM MST (22:14 UTC)
- Expired
- Aug 23, 2012, 3:45 PM MST
- In force
- 31 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
Counties Apache County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
256 WUUS55 KFGZ 232214 SVRFGZ AZC001-017-232245- /O.NEW.KFGZ.SV.W.0042.120823T2214Z-120823T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 314 PM MST THU AUG 23 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA... SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA... * UNTIL 345 PM MST * AT 309 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER SOUTHEASTERN NAVAJO COUNTY...OR 10 MILES NORTHEAST OF SNOWFLAKE...AND MOVING EAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3473 10975 3459 10974 3458 10998 3468 11000 TIME...MOT...LOC 2214Z 261DEG 20KT 3465 10992 $$ MCCOLLUM
1 follow-up statement
128 WWUS55 KFGZ 232243 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 343 PM MST THU AUG 23 2012 AZC001-017-232249- /O.EXP.KFGZ.SV.W.0042.000000T0000Z-120823T2245Z/ NAVAJO AZ-APACHE AZ- 343 PM MST THU AUG 23 2012 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL APACHE AND SOUTHEASTERN NAVAJO COUNTIES WILL EXPIRE AT 345 PM MST... THE SEVERE THUNDERSTORM 10 MILES NORTHEAST OF SNOWFLAKE WHICH PROMPTED THE WARNING HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3473 10975 3459 10974 3458 10998 3468 11000 TIME...MOT...LOC 2239Z 261DEG 20KT 3467 10975 $$ MCCOLLUM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:39 PM MST, 35 minutes earlier.
Area forecast discussion, Aug 23, 2:39 PM MST, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 237 PM MST THU AUG 22 2012 .SYNOPSIS...SCATTERED STORMS WILL CONTINUE OVER THE AREA TODAY...TAPERING OFF LATER THIS EVENING. SOME STORMS WILL PRODUCE HEAVY RAINFALL. AS THE TROUGH EXITS TONIGHT...DRIER AIR WILL PUSH IN FROM THE WEST RESULTING IN A RETURN TO MORE TYPICAL LATE AUGUST SHOWER AND THUNDERSTORM CHANCES FRIDAY INTO THE WEEKEND. SEASONABLE WEATHER CONDITIONS WITH WARMING TEMPERATURES CAN BE EXPECTED THROUGH NEXT WEEK. && .DISCUSSION...THE UPPER LEVEL LOW PRESSURE SYSTEM THAT HAS BEEN AFFECTING THE AREA CONTINUES TO SPIN OVER NORTHERN AZ/SOUTHERN UT THIS AFTERNOON. WATER VAPOR IMAGERY SHOWS DRIER MID LEVEL AIR SPREADING EAST ACROSS NORTHERN AZ WHICH HAS LIMITED CONVECTIVE POTENTIAL OF STORMS TODAY. SCATTERED STORMS HAVE DEVELOPED AND ARE MOVING TO THE EAST/NORTHEAST AT ABOUT 20 MPH. FLASH FLOOD WATCH FOR EASTERN AZ HAS BEEN CANCELED AS WIDESPREAD RAINFALL HAS PUSHED EAST AND DO NOT ANTICIPATE A WIDESPREAD FLOOD THREAT. THOUGH LOCALIZED FLOODING WILL BE POSSIBLE WITH TODAYS STORMS...ESPECIALLY OVER FAR NORTHER AZ UNDERNEATH THE LOW WHERE STEERING FLOW IS WEAKER. BY FRIDAY THE TROUGH MOVES EAST OF THE STATE WITH DRIER MID LEVEL AIR BEHIND THE TROUGH AGAIN LIMITING STORM COVERAGE. STILL ENOUGH MOISTURE TO FUEL AT LEAST SCATTERED STORMS FAVORING THE HIGHER TERRAIN. COOLER DAYTIME TEMPERATURES EXPERIENCED TODAY WILL WARM A COUPLE OF DEGREES FOR FRIDAY. HIGH PRESSURE REBUILDS OVER THE SOUTHWEST THIS WEEKEND CENTERING NEAR THE FOUR CORNERS BY EARLY NEXT WEEK. A TYPICAL LATE AUGUST MONSOON PATTERN IS EXPECTED WITH NEAR CLIMO PRECIPITATION CHANCES AND NEAR AVERAGE TEMPERATURES. && .AVIATION...FOR THE 00Z PACKAGE...UNTIL 03Z...ISOLD TO SCT SHRA/TSRA WILL CONTINUE ACROSS NORTHERN AZ...PRODUCING LOCALLY HEAVY RAIN AND LOW CEILINGS. EXPECT MVFR/IFR CONDITIONS IN SHRA/TSRA. THUNDERSTORM ACTIVITY WILL DIMINISH AFTER 03Z THIS EVENING. AFTER 18Z FRIDAY...SCT SHRA/TSRA WILL DEVELOP AGAIN...MOST PREVALENT OVER THE HIGHER TERRAIN AREAS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........MCS AVIATION.......DJO FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 23, 2:36 PM MST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 236 PM MST THU AUG 23 2012 AZZ004>018-037>040-241215- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 236 PM MST THU AUG 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE REMAINDER OF THIS AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE HEAVY RAINFALL WITH LOCALIZED FLOODING STILL A THREAT. A FEW STRONGER STORMS PRODUCING HAIL AND GUSTY WINDS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SLIGHTLY DRIER WEST TO NORTHWEST FLOW BEHIND THE TROUGH ON FRIDAY AND SATURDAY WILL BRING THUNDERSTORM CHANCES DOWN TO 20 TO 40 PERCENT. A MORE TYPICAL MONSOON PATTERN WILL FOLLOW INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 11:22 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 22, 11:58 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 23, 1:32 AM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 4 hr |
| Aug 23, 2:04 AM MST | Areal Flood Advisory | FGZ | Coconino | 116 min |
| Aug 23, 3:02 AM MST | Flash Flood Warning | FGZ | Yavapai | 88 min |
| Aug 23, 5:11 AM MST | Areal Flood Advisory | FGZ | Gila | 109 min |
| Aug 23, 6:32 AM MST | Areal Flood Advisory | FGZ | Navajo | 62 min |
| Aug 23, 6:45 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Navajo | 6 hr |
| Aug 23, 7:27 AM MST | Areal Flood Advisory | FGZ | Coconino | 4 hr |
| Aug 23, 8:45 AM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 105 min |
| Aug 23, 2:45 PM MST | Flash Flood Warning | FGZ | Coconino | 90 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.